Nevada, 2010

High Wind in Nevada, April 27, 2010

April 27, 2010 · NWS REV · 4 events in 4 counties and zones

A powerful storm slammed into the region on the 27th and 28th bringing extensive wind damage to the Reno-Carson City area along with a moderate snowfall to the Carson Range east of Lake Tahoe.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$265,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

A powerful storm slammed into the region on the 27th and 28th bringing extensive wind damage to the Reno-Carson City area along with a moderate snowfall to the Carson Range east of Lake Tahoe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Apr 26, 2:20 PM PST, 11 hours 40 minutes earlier.

Area forecast discussion, Apr 26, 2:20 PM PST, 11 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
320 PM PDT MON APR 26 2010

.SHORT TERM...
STRONG SPRING STORM TAKING AIM AT THE REGION LATE TONIGHT THROUGH
WEDNESDAY. AN UNSEASONABLY DEEP AND COLD TROUGH OF LOW PRESSURE WILL
MOVE INTO THE CA COAST THIS EVENING AND BRING AN END TO THE RECENT
WARM CONDITIONS. AN UPPER LEVEL JET OF CLOSE TO 150 KTS IS EXPECTED
TO MOVE INTO THE NORTHERN SIERRA LATER TONIGHT AND GRADUALLY SHIFT
SOUTH INTO THE SOUTHERN SIERRA TUESDAY. BOTH THE NAM AND GFS AND
ALMOST ALL LOCALLY RUN SREF WIND PLUMES ARE PRODUCING 700 MB WINDS
OF 60-70 KTS WITH GOOD CROSS BARRIER FLOW AND SOME INDICATIONS OF
CRITICAL LAYER DEVELOPMENT. THIS SETS THE STAGE FOR A STRONG WIND
EVENT ACROSS MUCH OF THE FORECAST AREA BEGINNING LATER TONIGHT AND
ENDING IN THE SOUTHERN ZONES TUESDAY EVENING. MONO AND MINERAL
COUNTIES AS WELL AS THE HIGHWAY 395 CORRIDOR ALONG THE SIERRA
FRONT...WHICH INCLUDES STEAD/RENO/CC/MINDEN/ GARDNERVILLE...LOOK TO
BE IMPACTED MOST BY THE STRONGEST WINDS WHICH SHOULD GUST OVER 50
MPH IN MANY LOCATIONS WITH GUSTS OVER 70 MPH IN WIND PRONE AREAS AND
IN THE FOOTHILLS. BLOWING DUST IS NOT AS MUCH OF A CONCERN OVER THE
DESERTS OF WESTERN NV COMPARED TO RECENT STORMS DUE TO LAST WEEKS
ABUNDANT RAINFALL BUT WILL NEED TO BE MONITORED IN CASE BLOWING DUST
ADVISORIES ARE NEEDED. ONE OF THE CHALLENGES IS WHETHER PRECIP WILL
SPILLOVER IMMEDIATELY IN THE LEE OF THE SIERRA EARLIER IN THE
AFTERNOON DUE TO THE STRONG UPPER JET BEING RIGHT OVER US LIMITING
THE DURATION OF STRONG WINDS.

A DECENT MOISTURE PLUME WITH PW'S CLOSE TO 1" IS FEEDING OUT AHEAD
OF THE MAIN COLD FRONT AND WILL LEAD TO GOOD PRECIP AMOUNTS IN THE
SIERRA. INITIALLY THE SNOW LEVELS ARE QUITE...ABOVE 8000
FEET...WHICH WILL MEAN A GOOD PORTION OF THE PRECIP THAT IS EXPECTED
TO MOVE INTO THE SIERRA DURING THE DAY WILL FALL AS RAIN. AS THE
COLD FRONT PUSHES THROUGH...700 MB TEMPS DROP BELOW -10C...BRINGING
SNOW LEVELS DOWN TO MOST VALLY FLOORS OVERNIGHT. WITH MUCH OF THE
INITIAL PRECIP FALLING AS RAIN ABOVE 7000-7500 FEET...HAVE OPTED FOR
SNOW AND BLOWING SNOW ADVISORIES FOR THE SIERRA FROM TAHOE SOUTH TO
MONO COUNTIES. THE HEAVIEST SNOW SHOULD FALL DURING THE EVENING
HOURS AND THEN GRADUALLY TURN TO SHOWERS WITH SNOWFALL RATES
DECREASING.

WITH THE STRONG UPPER JET OVERHEAD...AS WELL AS GOOD FORCING ALONG
THE COLD FRONT...PERIODS OF PRECIPITATION ARE EXPECTED IN WSTRN NV
BY LATE AFTERNOON INTO EVENING. THERE ARE SOME HINTS OF INSTABILITY
ALONG THE COLD FRONT...SO A FEW LIGHTNING STRIKES CANNOT BE RULED
OUT. ONCE THE COLDER AIR FINALLY BECOMES ESTABLISHED OVER THE AREA
BY MORNING...PRECIP WILL BE WINDING DOWN...SO LITTLE IF ANY SNOW
ACCUMULATIONS SHOULD BE EXPECTED IN WRN NV EXPECT POSSIBLY HIGHER
ELEVATION TOWNS SUCH AS VIRGINIA CITY.

AS THE LOW GRADUALLY MOVES EAST TUESDAY NIGHT INTO
WEDNESDAY...SCATTERED SNOW SHOWERS FOR WESTERN NV AND MORE NUMEROUS
OROGRAPHIC SHOWERS FOR THE SIERRA WITH ONLY MINOR ACCUMULATIONS
SHOULD BE EXPECTED. MILNE

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...

ONLY MINOR CHANGES MADE IN THE EXTENDED AS MODELS CONTINUE TO BE IN
DECENT AGREEMENT THROUGH SATURDAY. MAIN UPPER LOW THAT IS BRINGING
SIGNIFICANT WEATHER IN THE SHORT TERM WILL BEGIN TO SHIFT EASTWARD
WEDNESDAY NIGHT INTO THURSDAY BUT COOL AND SHOWERY CONDITIONS WILL
REMAIN ACROSS EASTERN CA AND WESTERN NV. A REINFORCING SHORTWAVE
DROPS DOWN THE BACKSIDE OF THE LOW BRINGING ANOTHER ROUND OF SHOWERS
FOR FRIDAY INTO SATURDAY MORNING. LATEST MODEL RUNS ARE NOT AS
IMPRESSIVE WITH QPF AMOUNTS AS PREVIOUS...SO HAVE NOT INCREASED POPS
AT THIS TIME.

BY SATURDAY...LOW BEGINS TO SHIFT OUT OF THE AREA WITH NORTHERLY
FLOW ACROSS THE CWA. CURRENTLY IT DOES NOT APPEAR THAT TOO MANY
SHOWERS WILL REMAIN FOR THE WEEKEND...SO HAVE TAKEN OUT MOST
MENTIONABLE POPS. TEMPS WILL SLOWLY BEGIN TO MODIFY...FINALLY
REACHING NEAR NORMAL ON SUNDAY.

FOR SUNDAY INTO MONDAY CONFIDENCE IS LOW AS MODELS HAVE BEEN
CHANGING DETAILS RUN TO RUN. THE BIG QUESTION IS WHETHER AN UPPER
RIDGE OVER THE EASTERN PACIFIC WILL MOVE ONTO THE WEST COAST...OR IF
AN INSIDE SLIDER SYSTEM WILL REINFORCE THE BROAD SCALE TROUGH YET
AGAIN. TIMING OF THE COOLER AIR MASS AND PRECIP WILL BE MORE FOR
MONDAY...SO FOR NOW HAVE LEFT CURRENT POP FORECAST ALONE AND
SLIGHTLY REDUCED TEMPS MONDAY. DF

&&

.AVIATION...

VFR CONDITIONS TO CONTINUE THROUGH AROUND 12Z IN THE SIERRA AND
19-23Z IN WESTERN NV WITH INCREASING CLOUDS AHEAD OF THE INCOMING
SYSTEM TOMORROW.

WINDS TO GUST THIS AFTERNOON UP TO 25 KTS AT TERMINALS. AFTER A
BRIEF LULL THIS EVENING...WINDS WILL REALLY INCREASE STARTING AROUND
09Z. WINDS WILL PEAK BETWEEN 12-20Z NORTH OF I-80...LASTING TO
AROUND 00Z SOUTH OF THERE. S-SW GUSTS OF 40-50 KTS ARE POSSIBLE AT
KTVL/KTRK WITH 50-60 KTS AT KRNO.

STRONG WSW WINDS ALOFT WILL CREATE WIND SHEAR AT ALL TERMINALS
TOMORROW WITH 60-70 KTS AROUND 2000 FT AGL AT KTVL/KTRK AND 55-60
KTS AT KRNO. IN ADDITION...MOUNTAIN WAVE ACTIVITY AND STRONG
TURBULENCE IS LIKELY MUCH OF TOMORROW.

PRECIP WILL MOVE INTO THE SIERRA BETWEEN 12-18Z TOMORROW...ADVANCING
NORTH TO SOUTH. KTVL/KTRK WILL START AS RAIN...TURNING TO SNOW BY
LATE TOMORROW AFTERNOON WITH PERIODS OF MVFR-IFR CONDITIONS. EXPECT
WIDESPREAD MOUNTAIN OBSCURATION THROUGH THE DAY.

FOR KRNO... THE START OF SPILLOVER LOOKS LIKELY BETWEEN 20-00Z WITH
OCCASIONAL MVFR CIGS IN THE HEAVIER RAIN SHOWERS. MOST PRECIP WILL
BE OVER BY 12Z WEDNESDAY...BUT ANY LINGERING SHOWERS WEDNESDAY
MORNING WILL LIKELY BE SNOW. DF

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...WIND ADVISORY FROM 2 AM TO 5 PM PDT TUESDAY NVZ002.

     LAKE WIND ADVISORY UNTIL 2 AM PDT TUESDAY NVZ002.

     WINTER WEATHER ADVISORY FROM 5 PM TUESDAY TO 9 AM PDT WEDNESDAY
     NVZ002.

     HIGH WIND WARNING FROM 8 AM TO 11 PM PDT TUESDAY NVZ001.

     HIGH WIND WARNING FROM 2 AM TO 5 PM PDT TUESDAY NVZ003.

     WIND ADVISORY FROM 11 AM TO 11 PM PDT TUESDAY NVZ004.

CA...WIND ADVISORY FROM 2 AM TO 5 PM PDT TUESDAY CAZ071-072.

     HIGH WIND WARNING FROM 2 AM TO 11 PM PDT TUESDAY CAZ073.

     WINTER WEATHER ADVISORY FROM 5 PM TUESDAY TO 9 AM PDT WEDNESDAY
     CAZ073.

     LAKE WIND ADVISORY UNTIL 2 AM PDT TUESDAY CAZ072.

     WINTER WEATHER ADVISORY FROM 5 PM TUESDAY TO 9 AM PDT WEDNESDAY
     CAZ072.
&&

HTTP://WEATHER.GOV/RENO
Hazardous weather outlook, Apr 26, 5:04 AM PST, 20 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
604 AM PDT MON APR 26 2010

CAZ070>073-NVZ001>005-271200-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
604 AM PDT MON APR 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA...
NORTHEAST CALIFORNIA AND WESTERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A DEEP LOW PRESSURE SYSTEM IN THE GULF OF ALASKA WILL APPROACH THE
WEST COAST TODAY. THIS SYSTEM WILL BRING STRONG WINDS TO THE
NORTHERN AND CENTRAL SIERRA AND WESTERN NEVADA STARTING THIS
EVENING AND CONTINUING INTO TUESDAY.

FOR THE NORTHERN SIERRA SOUTH THROUGH THE TAHOE BASIN...

A LAKE WIND ADVISORY IS IN EFFECT FROM 5 PM THIS AFTERNOON TO 2
AM PDT TUESDAY FOR LAKE TAHOE.

A WIND ADVISORY IS IN EFFECT FROM 2 AM TO 5 PM PDT TUESDAY FOR
THE NORTHERN SIERRA THROUGH THE TAHOE AREA.

FOR MONO COUNTY...
A HIGH WIND WARNING IN EFFECT FROM 5 AM TO 11 PM PDT TUESDAY.

FOR PORTIONS OF WESTERN NEVADA...

A HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
TUESDAY EVENING.

PLEASE REFER TO WWUS75 KREV RNONPWREV FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

POTENTIALLY DAMAGING WINDS ARE POSSIBLE IN THE LEE OF THE
SIERRA FROM THE RENO AREA SOUTH THR0UGH MONO COUNTY ON TUESDAY.
THE WIND SPEEDS WILL START TO DECREASE TUESDAY EVENING AS
PRECIPITATION MOVES INTO THE REGION.

COLD AIR WILL MOVE INTO THE REGION ON WEDNESDAY WITH TEMPERATURES
15 TO 25 DEGREES COOLER THAN THOSE EXPERIENCED ON TUESDAY.
NORTHERLY WINDS WILL CONTINUE TO BRING COLD AIR INTO THE REGION
THROUGH FRIDAY. HIGH PRESSURE WILL BUILD IN TO THE REGION BY THE
WEEKEND WITH TEMPERATURES RETURNING TO LEVELS MORE NORMAL FOR
EARLY MAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL TOTALS AND SIGNIFICANT
WIND INFORMATION TO THE NATIONAL WEATHER SERVICE IN RENO.

O'HARA

HTTP://WEATHER.GOV/RENO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Greater Lake Tahoe Area

When
April 27, 2:00 AM PST to 7:00 AM PST
Where
Greater Lake Tahoe Area forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
Mesonet
Coordinates
39.789, -119.640 (the zone’s center; the record gives no point)

Winds were sustained at 40 to 50 mph on Lake Tahoe from 0200PST to 0500PST. Slide Mountain recorded a gust to 132 mph. Other high wind gusts include 61 mph at the Little Valley RAWS at 0238PST and 95 mph at the Galena RAWS at 0303PST.

High Wind, Greater Reno/Carson City/Minden Area

When
April 27, 2:00 AM PST to 10:00 AM PST
Where
Greater Reno/Carson City/Minden Area forecast zone
Measured
84 kt (97 mph) measured gust
Property damage
$250,000
Reported by
Mesonet
Coordinates
39.511, -119.499 (the zone’s center; the record gives no point)

This gust was recorded in southwest Reno near the Arrowcreek Golf Course at 0400PST. The Reno area saw widespread gusts between 60 and 80 mph. Other specific high wind gusts include 107 mph at the Galena Creek Bridge at 0525PST, 81 mph at the Wolf Run Golf Course in southwest Reno, and 70 mph at the National Weather Service Office at 0708PST.

The exceptionally high winds caused widespread damage, with a Nevada Energy estimate of 5000 homes and businesses without power in the Reno area. Other damage included two trailers blown over on highway 395 in Reno, numerous fences and hundreds of trees uprooted (including a 70 ft pine), as well as many power lines downed. In addition to damage, more than a dozen flights into the Reno-Tahoe airport were canceled due to high winds.

High Wind, Mineral/Southern Lyon

When
April 27, 11:00 AM PST to 5:00 PM PST
Where
Mineral/Southern Lyon forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
38.780, -118.812 (the zone’s center; the record gives no point)

The Hawthorne airport AWOS recorded this gust at 1200PST along with sustained winds of 40 to 50 mph from 1100PST to 1200PST. The Schurz NDOT sensor recorded a gust to 58 mph at 1634PST.

High Wind, Western Nevada Basin and Range

When
April 27, 11:00 AM PST to 5:00 PM PST
Where
Western Nevada Basin and Range forecast zone
Measured
60 kt (69 mph) measured gust
Property damage
$15,000
Reported by
Mesonet
Coordinates
39.927, -118.898 (the zone’s center; the record gives no point)

This gust was recorded at the Silver Springs AWOS (along highway 50) at 1235PST. Other high winds gusts include the Lovelock ASOS with 66 mph at 1236PST and the Fallon ASOS with 64 mph at 1341PST. The high winds caused some damage (power lines and trees down and some structural damage) near Fallon. Finally, visibilities of 1/4 mile or less in blowing dust were reported in Lovelock and Fallon by the Nevada Highway Patrol.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2010Every state in 2010This day in weather historyWarnings in Nevada, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 226215, 226216, 226217, 226218.